If you are worried about Fosamax side effects, you’re not alone. Now, in fact, one of the most troubling side effects associated with the use of Fosamax and other bisphosphonates such as Boniva, which are prescribed to treat osteoporosis, is the subject of updated information just issued by the U.S. Food and Drug Administration (“FDA”). This Fosamax side effect is formally known as an atypical fracture of the femur.

Women who have suffered this fracture know, of course, that it is not just a “side effect.” They have felt its unspeakable pain, and have experienced its devastating impact. Indeed, in some cases, Fosamax patients have reported that, after weeks or months of unexplained aching, their thighbones simply snapped while they were walking or standing. Yes, their thighbones simply snapped.

These femur fractures account for less than one percent of the hip and femur fractures that occur in the population overall. However, it is important for patients on Fosamax and other bisphosphonates to know that the FDA now recognizes that these femur fractures have primarily been reported in patients taking Fosamax and other bisphosphonates. Simply put, the FDA is acknowledging the existence of this Fosamax side effect.

Fosamax Side Effects Warning

In the latest warning, the FDA is offering suggestions that ultimately might be helpful to you or a family member concerned about Fosamax side effects. The FDA is now recommending that physicians and other healthcare professionals:

  • Be aware of the possibility of atypical femur fractures side effects in patients taking Fosamax (alendronate sodium), Boniva (ibandronate sodium), Actonel (risedronate sodium), Atelvia (risedronate sodium), Reclast (zoledronic acid), and their generic equivalents.
  • Rule out a femoral fracture if a patient presents new thigh or groin pain, and discontinue potent anti-resorptive medications, including Fosamax and the other bisphosphonates, in patients who have evidence of a femoral fracture side effect.
  • Consider periodically re-evaluating whether continued therapy with Fosamax and the other bisphosphonates is needed, especially in patients who have been treated for more than five years. The FDA specifically recommends periodic reevaluation because, it notes, “the fracture reduction efficacy of these drugs has not been established, and the optimal duration of use is uncertain.”
  • Discuss the benefits and side effects of these drugs with patients, and instruct them to seek medical attention if they experience new groin or thigh pain, which may be described as dull or aching.

Unfortunately, though, as many people concerned about Fosamax side effects or using Fosamax or other bisphosphonates know all too well, this pain can occur weeks or months before a complete fracture occurs.

Legal Help for a Fosamax Femur Fracture

If you or a loved one has suffered a femur fracture or other side effects associated with Fosamax, contact our experienced defective-drug lawyers for a no-cost evaluation of your legal rights.

Published November 17, 2011 by